Q:

9/20/2013
I would like to hear your opinion/recommendation on a 62 year-old male patient. Current meds include Metformin, Glipizide, Simvastatin, Amiloride, Pioglitazone, Enalapril for several years. He had abrupt onset of erythematous round rash on both arms, lower legs and low back/buttocks. Comes & goes, macular or indurated, nonpruritic, not sore, nonblanching of 2 months duration. Negative ROS. Labs CBC with diff, ANA, CMP, urine eosinophils, lyme titer, TSH, RPR, HIV screen, Coccidiodes antibodies are all normal. He does have mild elevation of IgE 184. Skin biopsy showed superficial & deep perivascular & periadnexal lymphocytic inflammation with numerous eosinophils. He denied allergies to food, meds, and environment. Possibly of drug-induced rash etiology. Your thoughts on this?

A:

Thank you for your inquiry.

It is clear, based upon the history and the biopsy results, that the patient’s cutaneous manifestations could well be due to a drug. Cases such as the one you presented are all too common, and are always difficult. Unfortunately, we have no tests, in such cases, that we can use to determine, (A) whether the rash is drug-related; or (B) if so, what drug.

Thus, because of a lack of confirmatory testing, the only way to approach such a patient is via drug substitution and/or discontinuation. Normally that is done by making carte blanche substitutions using a structurally unrelated drug (serving the same function) if possible. Discontinuation (without substitution) of the drug, of course, is preferable, but in most cases this cannot be done. One can then employ the discontinuation/substitution of drugs in two ways - one at a time, or all simultaneously. Obviously, all simultaneously is the most efficient way, but quite often that is not possible, and also quite often there is no substitute drug available, and the patient is in need of the particular drug in question.

Thus, as noted, such patients are quite difficult and frustrating in most instances. However, as noted, since a drug-related rash is not unlikely in your patient, I suggest that all drugs that one can discontinue be discontinued, and that all other drugs be substituted, if possible, using a structurally unrelated compound.

The exact time to resolution of a drug-related rash has not been clearly established, and can depend on the nature of the rash and the drug itself, but usually four to six weeks is appropriate. That is, if a drug was responsible, there should be clear-cut improvement and usually complete resolution within that period of time.

Thank you again for your inquiry and we hope this response is helpful to you.

Sincerely,
Phil Lieberman, M.D.

AAAAI - American Academy of Allergy Asthma & Immunology